Alert archive / Virginia / Flash Flood Watches in 2016
Flash Flood Watch 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Sep 30, 2016, 11:59 AM EDT for 9 counties in Virginia. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2016, 11:59 AM EDT (15:59 UTC)
- Expired
- Sep 30, 2016, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WGUS61 KRNK 301559 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT FRI SEP 30 2016 ...CONCERN FOR FLASH FLOODING THIS AFTERNOON... .THREE TO SEVEN INCHES OF RAIN HAS FALLEN OVER THE LAST 24 HOURS ACROSS THE HIGHLANDS OF VIRGINIA AND PARTS OF THE SOUTHERN SHENANDOAH VALLEY. PERIODS OF HEAVY RAIN WILL CONTINUE THIS AFTERNOON WITH THE POTENTIAL FOR 1 TO 3 INCHES OF ADDITIONAL RAINFALL. THIS RAINFALL IS THE RESULT OF THUNDERSTORMS WHICH CONTINUE TO DEVELOP ALONG THE LEADING EDGE OF A LARGE AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE. VAZ019-020-023-024-034-035-302200- /O.NEW.KRNK.FF.A.0013.160930T1559Z-160930T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD... AMHERST 1159 AM EDT FRI SEP 30 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN SOUTH CENTRAL VIRGINIA...BEDFORD. IN WEST CENTRAL VIRGINIA... ALLEGHANY VA...BATH...BOTETOURT AND ROCKBRIDGE. * UNTIL 6 PM EDT THIS EVENING * 3 TO 7 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WATCH AREA DURING THE LAST 24 HOURS ENDING 11AM TODAY. AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE THIS AFTERNOON. * IF RAINFALL EXCEEDS 2 INCHES IN LESS THAN AN HOUR...FLASH FLOODING WILL BECOME LIKELY...RESULTING IN ROAD CLOSURES AND POTENTIAL FOR PROPERTY DAMAGE FOR THOSE THAT LIVE WITHIN A FLOOD PLAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER...TURN AROUND...DON'T DROWN! IF WATER COVERS THE ROAD...DO NOT DRIVE THROUGH IT. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 7:26 AM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 30, 7:26 AM EDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 726 AM EDT Fri Sep 30 2016 .SYNOPSIS... A strong upper level area of low pressure will remain just west of the mountains today before slowly lifting to the north later tonight into Saturday. This system will combine with a residual stationary front across the region to produce periods of showers and thunderstorms into late tonight. The low will move northeast, away from the region, resulting in drier weather this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM EDT Friday... Broken bands of heavy rain producing showers continue across the west under the tail of a passing speed max and over the northeast third with added low level convergence early this morning. Expect this trend to persist through daybreak with main coverage likely shifting into the northwest sections as multiple short band type features merge. Then questions with added coverage through the day as the upper low begins to shift back north while the jet aloft remains strong over continued low level convergence espcly north and east this afternoon. Will also have to watch for another band to work north along the southern Blue Ridge this morning as several solutions including the latest HRRR and 00z ECMWF paint quite a bit of QPF extending north from the North Carolina foothills into the west between 12-16z. This along a residual convergence axis well to the south and eventually along the eastward moving occluded front that will swing across the Blue Ridge this afternoon. This along with some breaks and decent instability southeast may allow one final heavier band of shra/tsra to evolve across the north/east this afternoon given strong veering with height and moist PWATS. However with uncertainty wont hoist another watch at this point while allowing the ongoing FFA to end with this package given only current scattered nature to shra attm. Otherwise again running with likely/cat pops today, except tapering to chance heading into the southwest zones where will likely remain in the dry slot aloft with limited added showers. Lowered high temps a little under easterly flow and more clouds as expecting a range from near 80 southeast to only the 60s far west. Upper low should continue to trudge north toward the Ohio Valley overnight allowing drier air aloft to gradually win out from southwest to northeast behind the passing surface occluded boundary. Think still decent coverage in the north/east during the evening before showers fade late tonight with little focus remaining. May even see some clearing work in from the southwest after midnight so mostly chance pops tapering to spotty showers northeast sections by dawn. Expect more clearing west to allow temps to fall into the cool 40s in spots with overall low/mid 50s elsewhere, except low 60s far east. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 305 AM EDT Friday... Drying trend will continue over the weekend as the upper low finally lifts farther north and weak high pressure slides in from the west. May still have an isolated shower around early Saturday over the north, otherwise cutting pops with more sunshine on tap by the afternoon. Another spoke of energy looks to rotate around the upper low Saturday night with this feature reaching the western mountains later Sunday. Moisture quite limited with the weak associated front but cant totally rule out an isolated shower western slopes late Sunday into Sunday night. Otherwise expecting mainly clear skies Saturday night and mainly sunny Sunday before clouds invade the west late. High temps to remain mild under west/southwest flow aloft with mostly 70s both Saturday and Sunday and lows mostly 50s Saturday night given good radiational cooling conditions. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 PM EDT Thursday... The upper low will give way to ridging in the eastern US through the early part of next week. This stall the approaching front and allow a large area of high pressure to settle over New England and wedge down the east side of the Appalachians. The big variable lies with the potential track of TS Matthew as it is expected to turn north and move up the Atlantic coast. The exact track of Matthew will determine how much, if any, precipitation it can push into the region from the east and how much overrunning precipitation will develop as it interacts with the wedge. Right now, the most likely scenario is for some light overrunning precipitation to develop by Tuesday and increase a bit into Wednesday especially in the east, with any significant effects form Matthew remaining to our east. && .AVIATION /11Z FRIDAY THROUGH TUESDAY/... As of 711 AM EDT Friday... Variable but overall sub-VFR conditions will prevail this morning with cigs fluctuating between MVFR and low end IFR at times. Best coverage of showers/storms resulting in vsby restrictions look to occur along the KBCB-KROA corridor this morning with weaker bands elsewhere espcly around KLWB. Thus will include either a vicinity or tempo mention with perhaps a brief prevailing group of lower cigs/vsbys at these locations. Uncertainty continues with the degree of added convective coverage today with the upper low starting to retrograde while the occluded boundary to the west shifts east and starts to cutoff deeper moisture late. Models continue to focus showers and storms across the northwest corridor through midday, then along and north of a KLWB- KDAN line. Should see any IFR conditions slowly improve to MVFR/VFR by midday/early afternoon though think places like KROA/KLYH/KLWB will keep MVFR to the end of this taf period. Will include more showers and storms given decent probability during the afternoon in most locations with tapering of showers by the evening as the main corridor of deeper lift slides north. Extended aviation discussion... A deep upper low will finally shift farther to the north by Saturday and away from the region on Sunday. This should allow for a gradual improvement in cigs after early sub-VFR Saturday with widespread VFR Sunday as weak high pressure builds in. Looks like overall VFR to then prevail into early next week outside of some upslope low clouds Monday and perhaps along the Blue Ridge Tuesday as another weak wedge develops under high pressure to the north. && .HYDROLOGY... As of 330 AM EDT Friday... Overall convective bands have decreased in both coverage and intensity across the north early this morning so letting the watch go for now. Otherwise main concern again with the redevelopment of heavier bands from the south/southeast through the day as multiple areas of convergence pivot around the upper low to the west. Likely looking at another inch or so of rainfall on average across the north with locally higher amounts where deeper convection mixes in. Also some concern along the Blue Ridge through midday with possible very early morning redevelopment and training as seen a few models. Given now saturated soil conditions and elevated stream/creek levels will be easier for flooding or flash flooding to develop while still appears most mainstem rivers will stay below flood levels for now. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/JH NEAR TERM...JH SHORT TERM...JH LONG TERM...MBS AVIATION...AMS/JH/WP HYDROLOGY...WP
Hazardous weather outlook, Sep 30, 4:21 AM EDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 421 AM EDT FRI SEP 30 2016 NCZ001>004-018>020-VAZ007-009>018-022-032-WVZ042>044-010830- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-PATRICK-MERCER-SUMMERS-MONROE- 421 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. BANDS OF SHOWERS INCLUDING A FEW STRONGER THUNDERSTORMS COULD RESULT IN VERY HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED FLOODING INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ033>035-043>047-058-059-010830- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 421 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS CONTAINING ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE INTO THIS EVENING. IN ADDITION...LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-WVZ507-508-010830- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-EASTERN GREENBRIER- WESTERN GREENBRIER- 421 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND STORMS MAY RESULT IN PERIODS OF HEAVY RAINFALL. RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING OF CREEKS AND STREAMS THROUGH LATE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 30, 10:44 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 2 S COLLIERSTOWN 37.74N 79.58W
09/29/2016 ROCKBRIDGE VA 911 CALL CENTER
TREE DOWN ON THE BLUEGRASS TRAIL
&&
JRUCKMANLocal storm report, Sep 30, 10:50 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 3 N COLLIERSTOWN 37.81N 79.59W
09/29/2016 ROCKBRIDGE VA 911 CALL CENTER
TREE DOWN ON BIG HILL RD.
&&
JRUCKMANLocal storm report, Sep 30, 11:05 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 NE MADISON HEIGHTS 37.45N 79.10W
09/28/2016 E1.00 INCH AMHERST VA POST OFFICE
&&
EVENT NUMBER RNK1601711
DSLocal storm report, Sep 30, 11:06 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND DMG 5 WNW DANBURY 36.43N 80.29W
09/30/2016 STOKES NC 911 CALL CENTER
TREE DOWN ON DAN GEORGE RD AT P EAST RD.
&&
JRUCKMANLocal storm report, Sep 30, 11:32 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 4 ESE DEEP GAP 36.21N 81.45W
09/29/2016 WILKES NC FIRE DEPT/RESCUE
TREE DOWN ON HWY 421 NEAR WATAUGA COUNTY BORDER
&&
SKLocal storm report, Sep 30, 11:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 2 NNW NORTH WILKESBORO 36.20N 81.15W
09/30/2016 WILKES NC 911 CALL CENTER
TREE DOWN ON GENTRY STREET
0330 AM TSTM WND DMG 4 ENE BOOMER 36.10N 81.19W
09/30/2016 WILKES NC 911 CALL CENTER
TREE DOWN ON CEMETERY RD IN MORAVIAN FALLS
0330 AM TSTM WND DMG 5 ENE BOOMER 36.10N 81.16W
09/30/2016 WILKES NC 911 CALL CENTER
TREE DOWN ON OLD FARMS RD IN MORAVIAN FALLS AREA
0335 AM TSTM WND DMG 5 NNW NORTH WILKESBORO 36.24N 81.17W
09/30/2016 WILKES NC 911 CALL CENTER
TREE DOWN ON ELLEDGE MILL ROAD IN MULBERRY AREA
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 8:02 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe, City of Galax | 88 min |
| Sep 29, 8:21 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Sep 29, 8:24 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 51 min |
| Sep 29, 8:30 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more | 4 hr |
| Sep 29, 8:30 PM EDT | Special Weather Statement | RNK | Carroll, Montgomery, City of Radford | 60 min |
| Sep 29, 8:50 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Patrick, Pulaski, City of Radford | 4 hr |
| Sep 29, 9:49 PM EDT | Areal Flood Advisory | RNK | Craig, Giles | 3 hr |
| Sep 29, 11:54 PM EDT | Areal Flood Advisory | RNK | Grayson | 6 hr |
| Sep 30, 12:01 AM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Bedford, Botetourt, City of Covington | 6 hr |
| Sep 30, 12:50 AM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Sep 30, 4:01 AM EDT | Special Weather Statement | RNK | Grayson | 29 min |
| Sep 30, 6:35 AM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Sep 30, 6:58 AM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 47 min |
| Sep 30, 7:39 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 66 min |
| Sep 30, 8:47 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Roanoke | 43 min |
| Sep 30, 9:24 AM EDT | Areal Flood Advisory | RNK | Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 30, 10:27 AM EDT | Special Weather Statement | RNK | Franklin | 63 min |
| Sep 30, 11:48 AM EDT | Areal Flood Advisory | RNK | Bedford, Franklin, Henry, Pittsylvania, City of Martinsville | 6 hr |
| Sep 30, 12:23 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Bedford, Botetourt, Craig, Franklin and 7 more | 8 hr |
| Sep 30, 1:11 PM EDT | Special Weather Statement | RNK | City of Martinsville | 64 min |
| Sep 30, 3:02 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 58 min |
| Sep 30, 3:32 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
| Sep 30, 4:44 PM EDT | Special Weather Statement | RNK | Bedford | 46 min |
| Sep 30, 5:34 PM EDT | Special Weather Statement | RNK | Charlotte | 56 min |
| Sep 30, 5:51 PM EDT | Areal Flood Advisory | RNK | Bedford, Franklin, Pittsylvania | 4 hr |
Nearby
Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.